Blog
About

414
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Facial Granulomas Secondary to Injection of Semi-Permanent Cosmetic Dermal Filler Containing Acrylic Hydrogel Particles

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Various reports of long-term complications with semi-permanent fillers, appearing several years after injections have created some concern about their long-term safety profile. We report a case of foreign body granuloma secondary to dermal filler containing a copolymer of the acrylic hydrogel particles, hydroxyethylmethacrylate and ethylmethacrylate, occurring 2 years after the injection. The foreign body granulomas could not be treated satisfactorily with intralesional steroids, and the patient required a surgical excision of her granulomas. The physical and psychological consequences to such patients can be quite devastating.

          Related collections

          Most cited references 15

          • Record: found
          • Abstract: found
          • Article: not found

          Avoiding and treating dermal filler complications.

          All fillers are associated with the risk of both early and late complications. Early side effects such as swelling, redness, and bruising occur after intradermal or subdermal injections. The patient has to be aware of and accept these risks. Adverse events that last longer than 2 weeks can be attributable to technical shortcomings (e.g., too superficial an implantation of a long-lasting filler substance). Such adverse events can be treated with intradermal 5-fluorouracil, steroid injections, vascular lasers, or intense pulsed light, and later with dermabrasion or shaving. Late adverse events also include immunologic phenomena such as late-onset allergy and nonallergic foreign body granuloma. Both react well to intralesional steroid injections, which often have to be repeated to establish the right dose. Surgical excisions shall remain the last option and are indicated for hard lumps in the lips and visible hard nodules or hard granuloma in the subcutaneous fat.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Use of hyaluronidase in the treatment of granulomatous hyaluronic acid reactions or unwanted hyaluronic acid misplacement.

             Gene Brody (2005)
            In the past, reactions or misplacement of soft tissue fillers has been fraught with anxiety because time has been the main thrust for improvement in spite of ancillary treatments. Hyaluronidase is an enzyme that dissolves hyaluronic acid in the skin and also assists in the management of granulomatous foreign-body reactions to hyaluronic acid. These reactions may be caused by allergy to the material or immunologic response to the protein contaminants in the hyaluronic acid preparations. Dissolution of material in erroneous placement of material and in allergic reactions can be a time saver and a deterrent to patient dissatisfaction. To evaluate the use of hyaluronidase in the treatment of both allergic reactions and the erroneous misplacement of hyaluronic acid in the skin. A case of persistent granulomatous reaction to injectable hyaluronic acid and a case of hyaluronic acid erroneous misplacement with their successful subsequent treatments using intracutaneous hyaluronidase are reported, along with illustrative examples of hyaluronidase use. The use of hyaluronidase reduced the patient discomfort within 24 to 48 hours, deterring any patient anxiety or patient dissatisfaction. Hyaluronidase has a place in the treatment of allergic reactions to hyaluronic acid [corrected] and in the erroneous misplacement of the material.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Management of complications after implantation of fillers.

              Soft tissue augmentation is widely practised by a variety of different practitioners. A new classification of filler substances and procedures, taking into account long-term safety and reversibility of side effects, is proposed: i non-permanent and biodegradable, ii semi-permanent and biodegradable, iii permanent and reversible, iv permanent and non-reversible. Complications and adverse effects occur with all fillers and all filler procedures. Insufficient experience is an important contributory factor. Underreporting is probably common. Commonest are haematomas, ecchymoses, infections, papulopustular or acneiform lesions, non-hypersensitivity related swelling and oedema, erythema, changes in pigmentation, palpability of the implant and necrosis of overlying tissue. Specific therapeutic approaches for these complications and practical recommendations to minimize or avoid them are discussed. Hypersensitivity reactions and granuloma formation are the most distressing adverse effects. They can occur with most fillers. Mostly these hypersensitivity reactions are local granulomas but, rarely, generalized reactions also occur. Case reports of systemic reactions after injection of hyaluronic acid are documented. Treatments include steroids, minocycline and immunomodulatory agents, such as cyclosporin, tacrolimus and ascomycin. In selected cases, surgical procedures are necessary to elimirate granulomatous reactions. Implant migration and facial lipoatrophy are encountered with certain compounds. Extreme caution is therefore advocated before using permanent and non-reversible products for soft tissue augmentation. Those who use fillers need to be familiar with the complications of fillers and with the treatment of those complications.
                Bookmark

                Author and article information

                Journal
                J Cutan Aesthet Surg
                JCAS
                Journal of Cutaneous and Aesthetic Surgery
                Medknow Publications & Media Pvt Ltd (India )
                0974-2077
                0974-5157
                Sep-Dec 2010
                : 3
                : 3
                : 162-166
                Affiliations
                Department of Dermatology, Manipal Hospital, Airport Road, Bangalore, India
                [1 ]Department of Plastic Surgery, Manipal Hospital, Airport Road, Bangalore, India
                [2 ]MS Skin Center, Cambridge Layout, Halasuru, Bangalore, India
                [3 ]Pathology and Laboratory Medicine, Columbia Asia Referral Hospital, Malleswaram, Bangalore, India
                Author notes
                Address for correspondence: Dr. Mukta Sachdev, Manipal Hospital, 98, Rustom Bagh, Airport Road, Bangalore - 560 017, India. mukta.sachdev@ 123456gmail.com
                Article
                JCAS-3-162
                10.4103/0974-2077.74493
                3047734
                21430829
                Copyright: © Journal of Cutaneous and Aesthetic Surgery

                This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Comments

                Comment on this article